Older male man lies on a bed with his worried wife sitting with him, holding his hand.

Report examines unintentional overdose of powerful medication used for pain relief

by Communications team

We've published a short report that examines the specific risks which may be associated with morphine sulfate oral liquid in a community setting for acute pain.

The report sets out a reference case that triggered a scoping investigation and the subsequent findings.

It did not meet the criteria for launching a full national investigation. However, the report has been published to provide insight into our investigation process, specifically what prompts us to progress scoping investigations to national investigations, and to reiterate the importance of our national investigation criteria in ensuring we take a systemic approach to patient safety. The report has also been shared for learning and has made two safety observations, one relevant to those that manufacture morphine liquids and one aimed at encouraging engagement in patient safety investigations.

Len's accidental overdose

Our reference case focuses on Len, an 89-year old man who took an accidental overdose of morphine sulphate.

Len had developed a pain in right side of chest after a fall. He had been previously diagnosed with Charcot-Marie-Tooth (CMT), a progressive disease that affects the nervous system.

After being prescribed ibuprofen and paracetamol by his GP, he had an episode of being very breathless and was taken to the local emergency department (ED). He was diagnosed with a suspected rib fracture and given pain relief patches which he stopped using as they irritated his skin. He then had further contact with his GP who prescribed him morphine sulphate oral solution 10mg in 5ml, at a dose of 1.25ml to 2.5ml to deal with the ongoing pain. Len ended up taking three doses of 5ml as he and his wife read the 10mg in 5ml strength on the manufacturers label rather than the dispensing label. The next morning, Len was taken to hospital via ambulance caused by a suspected accidental overdose of morphine, pneumonia and worsening of his CMT.

Len initially recovered after receiving treatment, but a short time later was found unresponsive and sadly pronounced dead.

Len’s case was referred to us in June 2021 by his family and the scoping investigation took place between September 2021 and January 2022. It examined 11 potential lines of enquiry (full list on page 42 of the report), none of which were found to meet the criteria to progress to full investigation. Overall, the scoping investigation found no evidence that the circumstances of Len’s care were replicated at a national level.

Key findings

  • Len’s case highlights a range of complex local factors that do not represent national safety risks. In the context of Len’s other health concerns, the investigation cannot determine whether or to what extent an accidental overdose of morphine liquid contributed to Len’s death.
  • Key concerns highlighted by coroners’ reports and engagement with NHS staff about oral liquid morphine related primarily to its use in chronic pain and its illegal use, not the acute pain experienced by Len.
  • Issues surrounding chronic opioid use is one of the national medicines safety improvement workstreams being run by NHS England and NHS Improvement.

Safety observations

Even though the patient safety risks were not examined at a national level, the report does share some findings from Len’s specific case.

We emphasise that the GP’s choice to prescribe ibuprofen and paracetamol before moving onto the stronger morphine liquid was in line with national guidance and his reduced dose was in line with recommendations for an older person with kidney dysfunction. The findings also reiterate that there was confusion about what the required dose was as Len and his wife read the manufacturer’s text on the bottle, which showed the strength of the morphine liquid.

Two safety observations have been made in the report. One is directed to the manufacturers of some morphine liquids to ensure that dose measurement aids, if supplied with medications, it can measure a full range of possible doses – in Len’s case the 1.25ml dose would be hard to measure accurately. This was because the syringe included from that particular manufacturer did not have the markings for 1.25ml

The second observation relates to professional bodies and regulators providing more support to their membership on the value of participating in HSIB’s investigations. The community pharmacy involved in Len’s care did not want to be part of the scoping investigation, which could have provided insight into the line of enquiry focused on packaging and labelling of dosage and warning instructions.

Read the full report

Back to news

Related news

HSIB_Website_Report_Procurement, usability and adoption of ‘smart’ infusion pumps.jpg

New report highlights challenges of implementing ‘smart’ pump devices across NHS

Read news article
Yellow, blue and red prescription drug capsules.

Report highlights ‘toxic’ risk of beta blocker to prevent overdose deaths

Read news article
White capsule shaped pills marked with a dose of 500 spill out of a cup.

Report examines oral paracetamol toxicity in adults with low bodyweight

Read news article
A male doctor wearing a white coat injects medication into the arm of a young boy.

Report recommends safety regulation of technology systems to tackle weight-based medication errors

Read news article
An image showing the words 'latest updates'

Bulletin on progress in our high-risk prescribing errors investigation is released

Read news article